The tragic death of a hospitalized patient in Oregon  has once again put a spotlight on pharmacy i.v. rooms. Unfortunately this isnâ€™t the first i.v. error to harm, or kill a patient and Iâ€™m sad to say that it probably wonâ€™t be the last. We know that IVs present higher risks than most other medications and the literature presents abundant evidence of the prevalence of pharmacy compounding errors which result in patient harm or death.2-11
According to a 1997 article by Flynn, Pearson, and Baker: A five-hospital observational study on the accuracy of preparing small and large volume injectables, chemotherapy solutions, and parenteral nutrition showed a mean error rate of 9%, meaning almost 1 in 10 products was prepared incorrectly prior to dispensing.6
The inherent problem with compounded sterile products (CSPs) is that the efficacy of IV medication administration hinges on the integrity of dose preparation and labeling in the pharmacy. If an item is compounded incorrectly in the pharmacy, no amount of verification at the bedside will alter that. Other than looking at an IV bag or syringe to ensure that no gross particulate matter is present, without chemical analysis it is impossible to verify the contents. Occasionally a color change will acknowledge the addition of the correct additive â€“ yellow multivitamins, red doxorubicin, and so on – but even then, the correct amount (volume/dosage) cannot be verified.